Gastrointestinal (GI)-tract involvement may be a concomitant condition in patients with Waldenström macroglobulinemia (WM), according to a case report recently published in the ACG Case Reports Journal. Common symptoms typically include weakness, fatigue, and weight loss — but GI involvement is generally considered to be rare.
The patient described in the case report was a man aged 69 years with WM who initially had chronic watery diarrhea for 6 months. He was treated for WM with rituximab and bendamustine as well as budesonide, which relieved the diarrhea. The diarrhea returned 2 months later during budesonide treatment and was accompanied by weight loss.
Subsequently, mucosal thickening of the terminal ileum (TI) and rectosigmoid colon was seen on a computed tomography scan. In addition, a colonoscopy revealed a solitary TI ulcer; magnetic resonance enterography revealed distal ileal wall thickening; and retrograde small-bowel enteroscopy revealed “multiple, shallow, irregular, nonbleeding ulcers with waxy base approximately 20 cm proximal to the ileocecal valve,” the study researchers wrote. A biopsy of the TI was positive for IgM immunofluorescence staining and negative for hematoxylin and eosin staining.
After receiving 6 cycles of rituximab and bendamustine and stopping budesonide, the patient had no diarrhea and his weight had returned to what it was at baseline. At 1-year of follow-up, the patient still did not have diarrhea.
“This case adds to the many different ways WM can present involving the GI tract and points to the need for considering this diagnosis along with other common causes of chronic diarrhea and TI ulceration” the study authors wrote. “Our case also demonstrates that the GI symptoms of WM respond well to therapy.”
Kantamaneni V, Gurram K, Khehra R, Koneru G, and Kulkarni A. Distal ileal ulcers as gastrointestinal manifestation of Waldenstrom macroglobulinemia. ACG Case Rep J. 2019;6(4):e00058.